Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 48, NWS Pueblo, CO

October 25, 2023Huerfano County, Las Animas County, Pueblo County, Colorado

NWS Pueblo, CO issued this red flag warning at Oct 25, 2023, 3:00 PM MDT for Huerfano County, Las Animas County, Pueblo County, Colorado. It took effect at Oct 26, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2023, 3:00 PM MDT (21:00 UTC)
In effect from
Oct 26, 2023, 11:00 AM MDT
Expired
Oct 26, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS85 KPUB 252100
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
300 PM MDT Wed Oct 25 2023

COZ229-230-261300-
/O.UPG.KPUB.FW.A.0039.231026T1700Z-231027T0100Z/
/O.NEW.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
300 PM MDT Wed Oct 25 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 229 and 230.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ228-261300-
/O.NEW.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/
Pueblo County Including Pueblo-
300 PM MDT Wed Oct 25 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 228...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 7 PM MDT Thursday.

* Affected Area...Fire Weather Zone 228.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
117 
WWUS85 KPUB 260939
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
339 AM MDT Thu Oct 26 2023

COZ228>230-270100-
/O.CON.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
339 AM MDT Thu Oct 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 228...

* Affected Area...Fire Weather Zones 228, 229 and 230.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
813 
WWUS85 KPUB 260955
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
355 AM MDT Thu Oct 26 2023

COZ228>230-270100-
/O.CON.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
355 AM MDT Thu Oct 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 228, 229, AND 230...

* Affected Area...Fire Weather Zones 228, 229 and 230.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
322 
WWUS85 KPUB 262058
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
258 PM MDT Thu Oct 26 2023

COZ228>230-270100-
/O.CON.KPUB.FW.W.0048.000000T0000Z-231027T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
258 PM MDT Thu Oct 26 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228, 229, AND 230...

* Affected Area...Fire Weather Zones 228, 229 and 230.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
778 
WWUS85 KPUB 270038
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
638 PM MDT Thu Oct 26 2023

COZ228>230-270145-
/O.EXP.KPUB.FW.W.0048.000000T0000Z-231027T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
638 PM MDT Thu Oct 26 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228,
229, AND 230...

Winds have begun to weaken across the area and relative humidities
will quickly increase this evening into tonight, bringing us below
criteria. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 25, 12:27 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 25, 12:27 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1227 PM MDT Wed Oct 25 2023

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Wed Oct 25 2023

Key Messages:

1) Some low clouds/fog over parts of far eastern plains this AM.

Currently...Quite a bit of clouds noted over the eastern 2/3rds
of the CWA early this morning. Most of the clouds were in the mid
to high category, although low clouds/fog were likely sneaking
into Kiowa county per IFR fog probability product. The western
1/3rd of the cwa was clear.

Today...

Mid level clouds will gradually push east and should be out of the
region by early afternoon. As for the low clouds, dont expect the
low cigs/fog to make it too far west at the T/Td spreads are still
pretty high over the eastern plain METAR sites, but wouldn't be too
surprised if KLAA gets some lower clouds towards sunrise. KITR at 2
am had a 005 cig). Otherwise, another nice day is expected later
today, especially after the clouds move out of the region. The only
exception could be a low chance of some showers/isold -tsra over the
southern Sangres.  Anticipate max temps in the M60s to M70s across
the plains with mid 60s over the valleys.

Tonight...

Mostly clear skies with min temps in the 40s across the plains, 20s
valleys and mtns. The only exception could be out over the far
eastern plains again late tonight where some low clouds/fog may
develop.

.LONG TERM...(Thursday through Tuesday)
Issued at 347 AM MDT Wed Oct 25 2023

Key Messages:

1) Isolated snow showers along the central mountains, with dry and
warm conditions elsewhere for the area Thursday.

2) Possible critical fire weather conditions Thursday afternoon
along the southern I25 corridor.

3) High confidence (70-90%) in a pattern change, with much colder
air and wintry precipitation for much of southern Colorado this
weekend.

4) Drier conditions with a warming trend expected early next week.

Thursday: Thursday will bring a relatively quiet weather day to
southern Colorado, with the exception of some central mountains snow
and possibly fire weather conditions. Flow across the area will take
on a more southwesterly component behind and an exiting cut-off low
and ahead of a large long wave trough. Overall, forcing will remain
minimal with this flow, and given that, dry conditions are expected
for much of southern Colorado. The exception to this will be along
the central mountains, where isolated snow showers are expected late
in the day as forcing does start to increase ahead of the
aforementioned long wave troughing. This pattern will also bring an
uptick in winds to the area, especially along and west of the I25
corridor, where the pressure gradient will be tightest from
developing lee troughing. With the rise in winds, some drier air
will become mixed to the surface, especially along the leeward side
of the mountains. The windy conditions coupled with the drier air
may allow for critical fire weather conditions to materialize during
the day, particularly along the southern I25 corridor. Looking at
temperatures, another warm day is anticipated for southern Colorado,
as the southwesterly winds hold a cold front just to the north of
the area. Given downsloping winds, and mostly clear skies, much of
the region will warm to above average temperatures for this time of
year.

Friday - Sunday: The end of the work week and through the weekend
will bring active weather to southern Colorado, with more Winter
than Fall like weather for the area. The aforementioned long wave
trough, with embedded short waves, will be sagging towards and over
southern Colorado during this period. Ensemble model guidance remain
in strong agreement about this solution, leading to continued high
confidence (70-90%) in this pattern evolution. This flow is still
anticipated to bring a significant drop in temperatures to the area,
along with wintry weather for many areas of southern Colorado.
Looking at temperatures, the first drop is expected Friday, as the
previously mentioned cold front from Thursday is pushed southward as
a broad short wave along the outer periphery of the long wave trough
drifts across the area. This will drop southern Colorado to below
average temperatures for this time of year both Friday and Saturday.
While there is still some uncertainty in how temperatures
materialize Saturday given some southwesterly winds possibly mixing
out the cold air, more so than not, the heavier cold air wins, so a
cool day is still anticipated Saturday for most. As the longwave
trough starts pushing across the area late Saturday, another and
stronger cold front will become shoved southward. This will tank
temperatures quickly across the region, with some of the coldest air
yet this Fall season, especially for areas along and east of the I25
corridor. Now, as for precipitation, confidence remains high (70-
90%) that precipitation will increase across the area, with high
confidence (70-90%) in precipitation type and coverage west of the
I25 corridor, and medium confidence (50-70%) in precipitation type
and coverage along and east of the I25 corridor. Across the
mountains and valleys, scattered to numerous snow and rain/snow mix
showers are expected throughout this period, especially Saturday and
through Sunday as the long wave trough passes overhead. Across the
lower elevations, a spread of precipitation typing is anticipated.
Areas along the I25 corridor are expected to remain isolated to
scattered light snow pockets as deeper cold air overspreads this
area, and upsloping winds develop behind the second cold front, and
synoptic support increases. Across the eastern plains, particularly
the far southeastern plains, isolated to scattered pockets of wintry
mix showers is likely, as the shallow cold air floods across the
area, but isentropic ascent develops a minor elevated warm nose.
This means freezing rain/drizzle and sleet will be possible over
these areas. Regardless, any of these precipitation types can cause
hazardous driving conditions, and travel should be done with extra
care Saturday evening and through Sunday.

Monday - Tuesday: For the start of next week, a downtrend in active
weather is expected for the area. Synoptically, a ridge will begin
to develop and expand behind the long wave trough, which ensemble
model guidance are in good agreement on, leading to high confidence
(70-90%) on this pattern evolution. This ridging flow will increase
the subsidence across southern Colorado, and given that, much drier
conditions are anticipated for the area. As for temperatures, a slow
warming trend is expected for southern Colorado. Temperatures will
still remain below average for the time of year, but with the ridge
and clearing skies, each day is anticipated to be progressively
warmer than the previous one.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1227 PM MDT Wed Oct 25 2023

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS for the next 24 hours. Southwesterly winds are expected at
KALS, with gusts up to 20kt at times. Southeasterly winds are
expected at KCOS and KPUB, with gusts up to 20kt at times.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for COZ229-230.

&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...EHR
Hazardous weather outlook, Oct 25, 3:59 AM MDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
359 AM MDT Wed Oct 25 2023

COZ058>089-093>099-261000-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
359 AM MDT Wed Oct 25 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions will be possible along the southern
I25 corridor Thursday afternoon given gusty winds and low humidity
values.

Well below seasonal temperatures are expected this weekend,
especially Saturday through Monday morning, as some of the coldest
air this Fall season spreads across the area. Precipitation is
expected to increase, with snow and rain/snow showers across the
mountains and valleys, light snow along the I25 corridor, and wintry
mix showers across the eastern plains. While precipitation is
expected to be light, it can still cause hazardous travel conditions
and extra care should be taken while traveling, particularly
Saturday evening through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

34/SIMCOE

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.